First Author: N.Munoz sanz SPAIN
Co Author(s): 0 0 0 0 0 0 0 0 0
Back to previous
To report a single case of very severe pegylated α-interferon (PegINFα ) retinopathy in a patient infected with Hepatitis C virus (HCV), describe their clinical presentation, and to discuss if an ophthalmologic screening is justified.
Retinal Department, Ophthalmology Service, Fundación Jímenez Díaz, Madrid, Spain.
Description of one case of ischemic retinopathy in a patient in treatment with PegINFα, seen in our hospital in 2013. The patient had full ophthalmic examination including: visual acuity, intraocular pressure, biomicroscopy, fundoscopy, fluorescein angiography, and optical coherence tomography. The complete medical history was recorded.
55 years old male, with a history of systemic hypertension, diabetes mellitus type 2—very well controlled (Hemoglobine A1 4.6%)—, chronic HCV hepatopathy. The patient initiated triple therapy treatment for HCV (Rivabirine + Telaprevir + PegINFα) 6 months before the consultation, but since month 3, treatment consisted only in PegINFα. On December 2013 he is referred by the digestive specialist to the Ophthalmology Service, for blurred vision in both eyes. His VA was 0.4 in his right eye and 0.1 in his left eye, normal IOP and anterior segment. Fundus examination presented: flame and dot retinal haemorrhages, abundant cotton wool spots in 4 quadrants, absence of papillary or elsewhere neovascularization (NV), and narrowed arteries. FA: large ischemic areas in the posterior pole and periphery with some vascular leakage, no evidence of NV OCT: sub-retinal fluid and severe diffuse macular oedema (MO) in OU. We had examined this patient previously, 6 months before, for diabetic retinopathy (DR) screening (mild DR). The diagnosis was severe ischemic retinopathy and macular oedema related with PegINFα. Due to high risk of neovascularization and the ME we decided to treat him with intravitreal injection of anti-VEGF, and after that with pan-retinal photocoagulation; also PegINFα was reduced
discordant, ranging between 18 % and 86%. In the majority of cases visual acuity is not affected, but sometimes it could produce a severe retinopathy with affected VA, and therefore discontinuation of treatment may have been needed. It is known than arterial hypertension, as well as DM, are important risk factors. Maybe it would be worth to screen these high-risk patients.